Man ‘hears God’ while hallucinating on antibiotics in ‘rare phenomenon’

Date:



A case of pneumonia led one man to “hear God” after tripping on antibiotics in a rare case of antibiomania, a state of psychosis from taking the common remedy.

A recently published case study appearing in the journal BMC Psychiatry reported symptoms of a 50-year-old man with a bacterial infection of the respiratory illness, requiring antibiotics to treat.

However, the man who had never before ingested an antibiotic in his life soon discovered he is one of the few people in the world who experience psychedelic hallucinations thanks to conventional antibiotics.

The report described the man as having mood swings, feeling irritable and beginning to believe he was dying and hearing voices that were not there.

It was God, he claimed. The voice told the man that he was selected by God for a “special mission,” report authors wrote.

Two days after beginning his antibiotics course, the man was checked into an emergency psychiatric unit in Geneva, Austria, where he was treated with anti-anxiety medication. He was eventually put back on antibiotics for pneumonia, but his psychosis returned.

“At midnight, he started hearing voices again, he felt persecuted and anxious,” doctors said.

Researchers noted in the journal that the term antibiomania, “referring to manic symptomatology induced by antibiotics,” first was used in 2002, but the exact number of incidences remains unknown.

Antibiomania is a “clinically rare phenomenon” considering how often antibiotics are used globally, authors wrote.

LiveScience spoke to Pascal Sienaert, psychiatric lecturer at the Catholic University of Leuven in Belgium, which published a review in 2017 of dozens of likely cases of antibiomania, including those reported to drug monitoring programs for the World Health Organization and the US Food and Drug Administration.

“I have seen, in my own experience, at least three cases, one with repeated episodes,” said Sienaert, who was not involved in the current report. “My colleagues, they all have had some cases. So if you add up these numbers worldwide . . . there’s certainly an under-report of cases.”

The patient’s symptoms of psychosis related to antibiotics cleared within a week of ceasing the drug, according to the report.

Sienaert explained to LiveScience that the connection between antibiotics and the nervous system is not yet clear to researchers, but noted that some types are known to affect neurotransmitters in the brain responsible for keeping neurons from going haywire.

“That might explain why, in these circumstances, mania arises. By inhibiting an inhibitory neurotransmitter, that results in excitatory function,” Sienaert said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Share post:

Subscribe

Popular

More like this
Related

Borgata sets Atlantic City's monthly record in July with $124 million in winnings

NEWYou can now listen to Fox News articles! ...

Yellowstone National Park employee finds foot floating in hot spring

NEWYou can now listen to Fox News articles! ...

Yale professor blasted for program working with 3-year-olds on their 'gender journey'

NEWYou can now listen to Fox News articles! ...

Escape to the Chateau star Angel Adoree shares her ‘secret weapon’ for painting rooms

She then planned to “layer it up” with...